Alert archive / California / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Sacramento, CA

September 12, 2009

NWS Sacramento, CA issued this red flag warning at Sep 12, 2009, 3:11 AM PDT. It took effect at Sep 12, 2009, 5:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2009, 3:11 AM PDT (10:11 UTC)
In effect from
Sep 12, 2009, 5:00 AM PDT
Expired
Sep 12, 2009, 8:02 PM PDT
In force
15 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSTO 121011
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
311 AM PDT SAT SEP 12 2009

...THUNDERSTORMS CONTAINING DRY LIGHTNING WILL LIKELY AFFECT THE
COASTAL MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA THROUGH THIS
EVENING...

.A LOW PRESSURE SYSTEM GATHERING UP TROPICAL MOISTURE OVER THE
PACIFIC WILL BRUSH INTERIOR NORTHERN CALIFORNIA TODAY. THIS SYSTEM
WILL GENERATE THUNDERSTORMS...WHICH AT LEAST INITIALLY WILL
CONTAIN LITTLE IF ANY RAINFALL. THERE WILL BE A THREAT FOR NEW
FIRE STARTS BECAUSE OF THE DRY AIR CURRENTLY IN PLACE OVER THE
REGION AND DRY VEGETATION.

THE GREATEST RISK FOR DRY LIGHTNING WILL BE OVER THE HIGHER
TERRAIN OF THE MENDOCINO NATIONAL FOREST SATURDAY. DRY LIGHTNING
MAY ALSO IMPACT PORTIONS OF THE SHASTA-TRINITY NATIONAL FOREST.

CAZ264-122330-
/O.UPG.KSTO.FW.A.0002.090912T1200Z-090913T0000Z/
/O.NEW.KSTO.FW.W.0002.090912T1200Z-090913T0300Z/
LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-
311 AM PDT SAT SEP 12 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS MORNING. STORMS
MAY INITIALLY CONTAIN SCATTERED DRY LIGHTNING STRIKES. BY LATE
THIS AFTERNOON...THUNDERSTORMS WILL DECREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CAZ279-122330-
/O.UPG.KSTO.FW.A.0002.090912T1200Z-090913T0600Z/
/O.NEW.KSTO.FW.W.0002.090912T1200Z-090913T0600Z/
EASTERN MENDOCINO NF-
311 AM PDT SAT SEP 12 2009

...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS MAY DEVELOP EARLY SATURDAY MORNING.
STORMS MAY INITIALLY CONTAIN SCATTERED DRY LIGHTNING STRIKES. BY
SATURDAY EVENING THUNDERSTORMS WILL DECREASE AND PROBABLY CONTAIN
WETTING RAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CAZ213-263-122330-
/O.UPG.KSTO.FW.A.0002.090912T1800Z-090913T0600Z/
/O.NEW.KSTO.FW.W.0002.090912T1800Z-090913T0600Z/
EASTERN PORTION OF SHASTA/TRINITY NF-SOUTHEAST EDGE SHASTA-
TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT-
311 AM PDT SAT SEP 12 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED THUNDERSTORMS WILL DEVELOP THIS MORNING. STORMS MAY
INITIALLY CONTAIN SCATTERED DRY LIGHTNING STRIKES. BY THIS EVENING
THUNDERSTORMS WILL DECREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
000 
WWUS86 KSTO 122131
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
231 PM PDT SAT SEP 12 2009

CAZ213-263-279-130300-
/O.CON.KSTO.FW.W.0002.000000T0000Z-090913T0600Z/
EASTERN PORTION OF SHASTA/TRINITY NF-SOUTHEAST EDGE SHASTA-
TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT-
EASTERN MENDOCINO NF-
231 PM PDT SAT SEP 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

ISOLATED DRY THUNDERSTORMS REMAIN POSSIBLE EARLY THIS EVENING.
STORMS WILL LIKELY CONTAIN WETTING RAINS LATER THIS EVENING. WHILE
COVERAGE IS EXPECTED TO BE ISOLATED...THE RED FLAG WARNING WILL
REMAIN IN PLACE UNTIL 11 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CAZ264-130300-
/O.CON.KSTO.FW.W.0002.000000T0000Z-090913T0300Z/
LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-
231 PM PDT SAT SEP 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

ISOLATED DRY THUNDERSTORMS REMAIN POSSIBLE EARLY THIS EVENING.
STORMS WILL LIKELY CONTAIN WETTING RAINS LATER THIS EVENING. WHILE
COVERAGE IS EXPECTED TO BE ISOLATED...THE RED FLAG WARNING WILL
REMAIN IN PLACE UNTIL 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SG
000 
WWUS86 KSTO 130302
RFWSTO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
802 PM PDT SAT SEP 12 2009


CAZ213-263-279-130415-
/O.CAN.KSTO.FW.W.0002.000000T0000Z-090913T0600Z/
EASTERN PORTION OF SHASTA/TRINITY NF-SOUTHEAST EDGE SHASTA-
TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT-
EASTERN MENDOCINO NF-
802 PM PDT SAT SEP 12 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE RED
FLAG WARNING.

THE WEATHER SYSTEM WHICH PRODUCED A THREAT OF LIGHTNING FOR THE
WARNING AREA HAS MOVED TO THE NORTH AND EAST. THE RED FLAG WARNING
HAS THEREFORE BEEN CANCELLED. 

$$

CAZ264-130415-
/O.EXP.KSTO.FW.W.0002.000000T0000Z-090913T0300Z/
LAKE COUNTY PORTION OF LAKE-NAPA-SONOMA UNIT-
802 PM PDT SAT SEP 12 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE WEATHER SYSTEM WHICH PRODUCED A THREAT OF LIGHTNING FOR THE
LAKE COUNTY PORTION OF THE LAKE-NAPA-SONOMA UNIT HAS MOVED TO THE
NORTH AND EAST. THE RED FLAG WARNING HAS THEREFORE BEEN ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this red flag warning went out at Sep 11, 9:00 PM PDT, 6 hours 11 minutes earlier.

Area forecast discussion, Sep 11, 9:00 PM PDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT FRI SEP 11 2009

.DISCUSSION...
UPPER LEVEL RIDGE OVER THE WESTERN U.S. BROUGHT THE WARMEST
TEMPERATURES OF THE WEEK TO THE CWA. LOTS OF TRIPLE DIGIT HIGHS IN
THE CENTRAL VALLEY TODAY BUT NO RECORDS FOR THE DATE SET. MOST
LOCATIONS STILL RUNNING ON THE ORDER OF SEVERAL DEGREES ABOVE 24
HOURS AGO. EXCEPTION IS THE DELTA WHERE TEMPERATURES ARE RUNNING A
LITTLE COOLER DUE TO A SLIGHT INCREASE IN THE DELTA BREEZE AND A
SLIGHTLY DEEPER MARINE LAYER. UPPER LOW OFF THE COAST CONTINUES TO
LIFT TO THE NORTHEAST. BLOW OFF FROM REMNANTS OF HURRICANE LINDA
BEING ENTRAINED INTO SOUTHERLY FLOW AHEAD OF THIS LOW SPREADING
NORTHWARD ACROSS THE FORECAST AREA THIS EVENING AND AC/CI WILL SOON
BE COVERING MOST OF THE CWA. THIS BLANKET OF CLOUDINESS WILL LIKELY
KEEP OVERNIGHT MINS UP A BIT SO OVERNIGHT LOW FORECASTS OF A LITTLE
ABOVE THIS MORNING LOOK OKAY DESPITE SLIGHT COOLING OF THE AIRMASS.
BIG QUESTION NEXT 24 HOURS WILL BE SHOWER/THUNDERSTORM POTENTIAL
ESPECIALLY OVER THE COASTAL RANGE. MODELS OPEN OFFSHORE LOW DURING
THE NIGHT TONIGHT AND LIFT IT INTO NORTHWEST CALIF BY 00Z SUNDAY.
NAM/GFS CONTINUE TO DIFFER ON THE DETAILS HOWEVER. GFS PIVOTS A
COUPLE OF VORT MAXES ACROSS THE NORTHWEST CORNER OF THE STATE
TONIGHT AND SATURDAY BRINGING INSTABILITY TO THE COASTAL RANGE FOR A
THREAT OF THUNDERSTORMS AND EVEN PAINTS SOME LIGHT PRECIP ACROSS THE
COAST RANGE THROUGHOUT THE DAY. ALTHOUGH PRECIPITABLE WATER VALUES
ARE SOMEWHAT HIGH...CURRENTLY AROUND 3/4 INCH OVER NORCAL...SURFACE
RH VALUES REMAIN QUITE LOW FROM THE DAYS OF UPPER LEVEL SUBSIDENCE
UNDER THE RIDGE. THEREFORE...INITIALLY...ANY THUNDERSTORMS WOULD
LIKELY BE DRY ALTHOUGH PROBABLY QUITE ISOLATED. A RED FLAG WATCH IS
CURRENTLY IN PLACE FOR THE COASTAL RANGE TONIGHT AND SATURDAY AND
WILL MAKE ADJUSTMENTS LATER THIS EVENING. NAM MODEL ON THE OTHER
HAND SHOWS SIMILAR INSTABILITY OVER THE SIERRA AND COASTAL RANGE AND
ONLY GENERATES PRECIP OVER THE SIERRA ON SATURDAY. RADAR AND IR
SATELLITE SHOWING SOME CLOUDS AND LIGHT PRECIP AROUND 36 N 125 WEST
BUT SO FAR THIS DISTURBANCE NOT LOOKING VERY IMPRESSIVE. EITHER WAY
AT LEAST A LITTLE COOLER TEMPERATURES IN STORE FOR SATURDAY UNDER
SLIGHTLY COOLER AIRMASS.

DISTURBANCE MOVES NORTH OF THE AREA BY SUNDAY MORNING IN RESPONSE TO
MORE SIGNIFICANT PACIFIC TROUGH FORECAST TO MOVE COASTWARD ON
SUNDAY. SIGNIFICANT COOLING ON SUNDAY AS AIRMASS COOLS ON THE ORDER
OF ABOUT 10 DEGREES DROPPING SUNDAYS HIGHS TO SEVERAL DEGREES BELOW
NORMAL. THE SYSTEM PUSHES THROUGH NORCAL SUNDAY NIGHT AND MONDAY
BRINGING A PRECIP THREAT TO MUCH OF THE CWA. INSTABILITY NOT AS
GREAT WITH THIS SYSTEM SO AGREE WITH PREVIOUS SHIFT THAT
THUNDERSTORMS ARE NOT MUCH OF A THREAT. MID RANGE MODELS APPEAR TO
BE IN FAIRLY GOOD AGREEMENT ON STRENGTH AND TIMING OF THIS SYSTEM.
TROUGH SHIFTS EAST OF CWA BY MONDAY AFTERNOON SO MIGHT ACTUALLY SEE
A SLIGHT WARMING MONDAY BUT ACTUAL DAYTIME HIGHS WILL BE DEPENDANT
ON TIMING AND CLOUD COVER.

.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
AFTER THE LOW PASSES THROUGH THE AREA LATE MONDAY...A WEAK RIDGE
WILL BUILD INTO NORTHERN CALIFORNIA FROM THE EASTERN PACIFIC. A SLOW
WARMING TREND WILL BE IN STORE THROUGH THE REST OF THE WEEK WITH
GENERALLY MID 80S TO LOWER 90S FOR THE VALLEY AND 70S OVER HIGHER
ELEVATIONS. A TROUGH WILL PASS THROUGH THE PACIFIC NORTHWEST IN THE
WED TO THU TIMEFRAME BUT AT THIS TIME IT LOOKS TO HAVE MINIMAL
IMPACT BEYOND SOME HIGH CLOUDS AND POSSIBLY STRENGTHENING THE DELTA
BREEZE. THE MODEL CONSENSUS AT THIS POINT IS THAT A STRONGER UPPER
LEVEL RIDGE WILL BUILD OVER NORTHERN CALIFORNIA TOWARDS NEXT
WEEKEND...POSSIBLY SETTING THE STAGE FOR ANOTHER HOTTER THAN NORMAL
STRETCH BY NEXT WEEKEND. DANG

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS WITH
GENERALLY LIGHT AND VARIABLE WINDS. MID TO HIGH CLOUDS WILL INCREASE
IN COVERAGE TONIGHT ACROSS THE AREA. AN UPPER DISTURBANCE WILL MOVE
THROUGH THE AREA SATURDAY AND BRING A CHANCE OF THUNDERSTORMS TO
BOTH THE COASTAL MOUNTAINS AND NORTHERN SIERRA SATURDAY AFTERNOON
AND EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FROM SATURDAY
MORNING THROUGH SATURDAY EVENING...SHASTA TRINITY NATIONAL
FOREST...MENDOCINO NATIONAL FOREST...AND LAKE COUNTY.

&&
Hazardous weather outlook, Sep 11, 7:00 AM PDT, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI SEP 11 2009

CAZ013>019-063-064-066>069-121400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

HIGH PRESSURE OVER THE AREA TODAY WILL RESULT IN TRIPLE DIGIT
DAYTIME HIGH TEMPERATURES IN THE INTERIOR VALLEY...AND 80S AND 90S
IN THE FOOTHILLS AND MOUNTAINS. OVERNIGHT MINIMUM TEMPERATURES WILL
ALSO BE VERY MILD IN THERMAL BELT AREAS.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS ON SATURDAY AS A LOW
PRESSURE SYSTEM MOVES OVER THE COASTAL RANGE ON SATURDAY. THIS WILL
BRING AN INITIAL COOLING TREND TO THE AREA AS WELL.  AN AUTUMN-LIKE
LOW PRESSURE SYSTEM MOVING INTO THE AREA SUNDAY AND MONDAY WILL
BRING A MORE SIGNIFICANT COOLING TREND TO THE AREA...AND ALSO A
CHANCE OF SHOWERS TO MUCH OF THE AREA.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Nearby

Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.